Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 12, NWS Seattle, WA

October 25, 2016San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Oct 25, 2016, 8:05 AM PDT for San Juan County, Washington. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2016, 8:05 AM PDT (15:05 UTC)
Expired
Oct 25, 2016, 1:00 PM PDT
In force
5 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 3.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2016-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2016-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS76 KSEW 251505
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
805 AM PDT TUE OCT 25 2016

WAZ001-503-252000-
/O.NEW.KSEW.WI.Y.0012.161025T1505Z-161025T2000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
805 AM PDT TUE OCT 25 2016

...WIND ADVISORY IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON. 

* TIMING...STRONGEST WINDS WILL OCCUR THROUGH MIDDAY AND MAINLY NEAR
  THE COASTLINES OF WESTERN WHATCOM COUNTY AND THE SAN JUANS.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WINDS OF THIS MAGNITUDE CAN BREAK TREE LIMBS FALLING
  ONTO ROADS...VEHICLES...AND ROOFTOPS. ISOLATED POWER OUTAGES ARE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH OR
GUSTS TO AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
WEATHER.GOV/SEATTLE
MERCER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 25, 3:49 AM PDT, 4 hours 16 minutes earlier.

Area forecast discussion, Oct 25, 3:49 AM PDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
349 AM PDT Tue Oct 25 2016

.SYNOPSIS...
A series of low pressure systems will lift north along the Pacific
Coast over the next several days. This will keep the area in a
generally unsettled and wet pattern with temperatures near or
slightly above normal.

&&

.SHORT TERM...
A surface low pressure system currently centered near 50N/130W is
well evident on satellite imagery. The low will meander around in
the same general vicinity today, while slowly weakening. Tightest
pressure gradients will remain off the coast and leave strong
winds out over the coastal waters only. Winds this morning
offshore have ranged from peak gusts of 30-45 knots. Scattered
showers will linger across the area today as the low remains well
west. Highest pops will exist west of Puget Sound. The low will
steadily weaken and lift Northwest providing and drier day on
Tuesday. However overnight another surface low pressure system
will lift north roughly along 130W. Noting a better shot at more
widespread and heavier rainfall with this Wednesday system.
Isentropic lift present with a northward moving moisture advection
Wednesday. A quick glance at NAEFS means depicts that the narrow
push of 1 to 1.25" Precipitable Water 12-18Z Wednesdays is 90th
percentile with respect to climatology. As is the IVT across the
southern half of the forecast area at that time. So this would
suggest potential for some heavier downpours as the rain lifts
north through the area Wednesday 12-18Z. This will mean some
commute imapcts that morning for Seattle metro area with possible
downpours. The strong IVT and enhanced plume of PWAT will exit the
area as the surface low rotates north quickly by Thursday.
Temperatures in the short term period will be above normal.
Johnson

.LONG TERM...
The general idea of northward progressing surface features
continues through the weekend and into early next week. The GFS
and Euro are in good agreement on this and the general 500 mb
pattern. This agreement holds through Monday. Both models show a
500 mb trough sliding through the area, with the GFS being deeper
and slower with the feature. For now will just continue the
ongoing inclusion of pops through all periods in the forecast. The
progression of weak surface lows and occasional increase in shower
chances as they draw in moist air from the south will continue.
However none of these low pressures look remarkable in terms of
strength or impacts. Pressure gradients remain weak as the lows
aren't strong, so winds not expected to be significant except over
the coastal waters. Rain amounts will steadily add up but over a
several day period. Amounts of 1-3 inches from now through next
Monday will be spread across several days to minimize impacts. The
general theme is temperatures near to above normal with chances
of rain every day for the next week. Look for many areas to close
out with a top 3 wettest October on record across Western
Washington.

Johnson

&&

.AVIATION...Large upper level low west of Vancouver Island
slowly moving north and weakening through tonight. Warm
front moving up from the south reaching western Washington early
Wednesday morning. Moist southwesterly flow aloft with mid/high
level moisture. Drier easterly flow at the lower levels.

KSEA...Mid and high clouds today and tonight. Ceilings lowering into
the 3500-5000 foot range Wednesday morning with the onset of rain.
Southeast wind 5 to 10 kt becoming southerly 10 to 15 knots later
this morning into the afternoon hours. Wind switching to
northeasterly tonight. Felton

&&

.MARINE...A 975 mb low about 3000 miles northwest of Cape
Flattery will continue to weaken and move toward Haida Gwaii today
and tonight. Gale force winds over the Coastal Waters, Entrances to
the Strait, and Northern Inland Waters wil ease this afternoon.

A second low - near 995 mb - will track northward inside 130W late
Wednesday afternoon into Wednesday night. There is the potential for
another round of gales with this low Wednesday and Wednesday night
along the coast.

Low level flow will turn offshore on Thursday and remain
light offshore on Friday. Felton

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until noon PDT today for Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory for rough bar until 5 AM PDT Wednesday for
     Grays Harbor Bar.

     Gale Warning until 3 PM PDT this afternoon for East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory until 6 PM PDT this evening for Admiralty
     Inlet.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 6:44 AM PDTSpecial Marine WarningSEW31 min
Oct 25, 7:23 AM PDTSpecial Marine WarningSEW52 min
Oct 25, 9:20 AM PDTSpecial Marine WarningSEW40 min
Oct 25, 9:59 AM PDTSpecial Marine WarningSEW31 min
Oct 25, 10:24 AM PDTSpecial Marine WarningSEW36 min
Oct 25, 10:54 AM PDTSpecial Marine WarningSEW36 min
Oct 25, 11:08 AM PDTSpecial Marine WarningSEW52 min
Oct 25, 3:05 PM PDTGale WarningSEW36 hr
Oct 25, 3:05 PM PDTSmall Craft AdvisorySEW44 hr

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.